Dr. Keith Roach
Special to the Herald
DEAR DR. ROACH: I’m a woman and will be 59 in a month. I’m in excellent health. I’ve worked out seriously with weight-bearing exercises for nearly 30 years. I have great muscle tone, and I believe I am height/weight proportional (5 feet, 2 inches tall, weigh 130 pounds).
Is it inevitable that women gain weight as they age? Is it possible to maintain weight past menopause? I have slowly gained five pounds in the past year, and I’ve developed a little bulge under my navel. I’ve increased my cardio workout to lose weight, while continuing my weight-lifting regimen. I seem to be getting results slowly but surely. But that bulge is still there. Should I just learn to live with it? — D.H.
ANSWER: Many women would be very envious of your good health and even your current weight and waistline numbers. However, in your case, it is healthiest to continue at the same weight you have been all your life. Also, abdominal fat is the most metabolically active fat, and the one most likely to increase your risk of heart disease.
It’s not inevitable that you’ll gain weight. Both men and women tend to slow down a bit metabolically as we age. Unless exercise increases or food intake decreases, you are at risk for weight gain. Highly processed, starchy foods may increase your risk of weight gain.
Slow but sure results definitely are best, so keep at it and don’t get frustrated.
DEAR DR. ROACH: What can you tell me about prurigo nodularis? Is there a cure? — N.R.
ANSWER: “Prurigo” is from the Latin word for “itching,” and so prurigo nodularis is a chronic skin condition of itchy nodules, most commonly on the outsides of the arms and legs. The itching can be quite severe. Because prurigo nodularis sometimes is associated with systemic medical disease, the dermatologist normally will look for kidney and liver problems and chronic infections.
Unfortunately, there is not a cure. Most people get relief from steroids, and ointments tend to be more powerful than the cream form. Placing a bandage on top further increases effectiveness. Injection of steroids can be done by an expert, usually a dermatologist.
DEAR DR. ROACH: I’m a 69-year-old circumcised male with no particular problem until a year ago, when I got a small, painful tear in the skin of my penis while having sex with my wife. It healed within two or three days, but this has happened each time we have sex, sometimes on the same site and sometimes further around. I’ve stopped having sex because it happens every time. Can you suggest a solution? — R.C.
ANSWER: My first thought is that this might be due to trauma, and that a lubricant might be a really good idea. However, since it has been going on for so long, I am a bit concerned about a possible skin issue, so I’d recommend a careful exam by your doctor, a dermatologist or a urologist.
READERS: The booklet on asthma and its control explains this illness in detail. You can get a copy by writing: Dr. Roach — No. 602, Box 536475, Orlando, FL 32853-6475. Enclose a check or money order (no cash) for $4.75 U.S./$6 Can. with the recipient’s printed name and address.